Alert archive / Arizona / Wind Advisories in 2010
Wind Advisory 17, NWS Tucson, AZ
NWS Tucson, AZ issued this wind advisory at Dec 30, 2010, 7:37 AM MST for 4 counties in Arizona. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2010, 7:37 AM MST (14:37 UTC)
- Expired
- Dec 30, 2010, 12:16 PM MST
- In force
- 5 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 2.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WWUS75 KTWC 301437 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 737 AM MST THU DEC 30 2010 AZZ501-502-504>506-302245- /O.CON.KTWC.HZ.W.0003.101231T0800Z-101231T1600Z/ WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS... TUCSON...GREEN VALLEY...MARANA...VAIL...PICACHO PEAK STATE PARK... MAMMOTH...ORACLE 737 AM MST THU DEC 30 2010 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY... A HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW 28 DEGREES ARE EXPECTED...WITH SUB-FREEZING TEMPERATURES EXPECTED FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEM...AND COVER ABOVE-GROUND PIPES TO PROTECT THEM FROM FREEZING. THESE CONDITIONS WILL ALSO KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ AZZ507-508-302000- /O.NEW.KTWC.WI.Y.0017.101230T1437Z-101230T2000Z/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET- INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX 737 AM MST THU DEC 30 2010 ...WIND ADVISORY IN EFFECT UNTIL 1 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM MST THIS AFTERNOON. * TIMING...WIND SPEEDS ARE ALREADY IN EXCESS OF 30 MPH THIS MORNING AND ARE NOT EXPECTED TO DIMINISH UNTIL AFTER THE COLD FRONT MOVES THROUGH THE ADVISORY AREA EARLY THIS AFTERNOON. * WINDS...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...STRONG WINDS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES. ALSO...GUSTY WINDS AND RAIN MAY SIGNIFICANTLY REDUCE VISIBILITIES. MOTORISTS IN THE AREA ARE URGED TO USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER ARE EXPECTED...ALONG WITH HIGHER GUSTS. THIS COULD MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
035 WWUS75 KTWC 301916 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 1216 PM MST THU DEC 30 2010 AZZ507-508-302030- /O.CAN.KTWC.WI.Y.0017.000000T0000Z-101230T2000Z/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET- INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX 1216 PM MST THU DEC 30 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE WIND ADVISORY. WINDS WILL REMAIN GUSTY THROUGH EARLY EVENING HOURS...HOWEVER WIDESPREAD WIND ADVISORY LEVELS ARE NO LONGER EXPECTED. $$ AZZ501-502-504>506-310330- /O.NEW.KTWC.HZ.W.0004.110101T0700Z-110101T1600Z/ /O.CON.KTWC.HZ.W.0003.101231T0800Z-101231T1600Z/ WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS... TUCSON...GREEN VALLEY...MARANA...VAIL...PICACHO PEAK STATE PARK... MAMMOTH...ORACLE 1216 PM MST THU DEC 30 2010 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY... ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 9 AM MST SATURDAY. A HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY WITH AREAS OF FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS WIDESPREAD TEMPERATURES AT OR BELOW 28 DEGREES ARE EXPECTED...WITH SUB-FREEZING TEMPERATURES EXPECTED FOR SEVERAL HOURS. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEM...AND COVER ABOVE-GROUND PIPES TO PROTECT THEM FROM FREEZING. THESE CONDITIONS WILL ALSO KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 30, 3:10 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Dec 30, 3:10 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
310 AM MST THU DEC 30 2010
.SYNOPSIS...A VERY STRONG WINTER STORM IS EXPECTED TO BRING VALLEY
RAIN AND HEAVY MOUNTAIN SNOW TODAY. WITH COLDER AIR MOVING IN THE
SNOW LEVELS WILL FALL TO VALLEY FLOORS LATER TODAY. MUCH COLDER
OVERNIGHT LOWS WITH A HARD FREEZE THURSDAY NIGHT INTO FRIDAY MORNING
AS WELL AS FRIDAY NIGHT INTO SATURDAY MORNING.
&&
.DISCUSSION...SOUTHEAST ARIZONA CURRENTLY IN A PRECIPITATION BREAK
BUT THAT WILL BE CHANGING THROUGH 12 NOON. SNOTEL SITES IN THE
WHITES INDICATE THAT 7-9" OF SNOW OCCURRED WITH THE FIRST
PRECIPITATION WAVE WEDNESDAY. LIQUID AMOUNTS NEAR THE CATALINA
MOUNTAINS OF 0.50" TO LOCALLY 1" SUGGESTS THAT 5-10" MAY HAVE FALLEN
IN THE CATALINA WITH LESSER AMOUNTS IN THE RINCONS.
CONDITIONS EXPECTED TO DETERIORATE AS THE DAY PROGRESSES ESPECIALLY
FOR AREAS FROM TUCSON EAST. ALREADY STARTING TO SEE THIS WITH
SHOWERS DEVELOPING OVER WESTERN PIMA COUNTY. ALL OF THIS IS
ASSOCIATED WITH THE MAIN CORE OF UPPER TROF AND ITS ASSOCIATED
HEIGHT FALLS AND COLDER AIR ALOFT PUSHING THROUGH THE STATE TODAY.
SHOWERS WILL BE INCREASING AREA WIDE THIS MORNING AND COMBINED WITH
SNOW LEVELS LOWERING TO AROUND 2500 FEET. STRONG WINDS STILL
OCCURRING IN THE MOUNTAINS AND WILL BE ENHANCED A BIT TODAY.
BLIZZARD CONDITIONS WILL BE AROUND FROM TIME TO TIME IN THE
MOUNTAINS...THUS WILL CONTINUE WARNING INTO THIS EVENING. WINTER
STORM WARNINGS DOWN TO ABOUT 2800 FEET ALSO WILL BE MAINTAINED.
ISOLATED THUNDERSTORMS HAVE OCCURRED BETWEEN PHOENIX AND LAS VEGAS
THIS MORNING...THUS CAN'T RULE OUT A FEW IN OUR AREA...MAINLY NORTH
OF TUCSON...WHICH MAY HELP ENHANCE SNOWFALL RATES IF THUNDERSTORMS
MOVE OVER THE HIGHER TERRAIN. HIGH TEMPERATURES FOR THE DAY WILL BE
OCCURRING BEFORE SUNRISE...THEN TEMPERATURES WILL GRADUALLY FALL
DURING THE DAY.
TROF AXIS PUSHES INTO NEW MEXICO THIS EVENING WITH RAIN/SNOW SHOWERS
ACTIVITY DONE FOR MOST AREAS BY MIDNIGHT. THE EXCEPTION WILL BE NEAR
THE AZ/NM BORDER. THIS SETS US UP FOR A PRETTY COLD NIGHT AREA WIDE
WITH THE LOW DESERT AREAS IN THE 20S. DAYSHIFT HOISTED HARD FREEZE
WARNING FOR THE LOW DESERTS AND THAT WILL BE CONTINUED.
UNSEASONABLY COLD TO CLOSE OUT 2010 ON NEW YEARS DAY WITH A FEW SNOW
SHOWERS OCCURRING IN THE WHITES. ANOTHER COLD NIGHT SATURDAY TO
START THE NEW YEAR...BUT FUTURE SHIFTS MAY WANT TO MONITOR THE MOS
GUIDANCE OVER THE NEXT DAY SINCE 00Z HAS COME IN WARMER THAN WHAT WE
HAD BEEN LOOKING AT EARLIER THIS WEEK. THIS MAY BE DUE TO HIGH
CLOUDS PUSHING ACROSS THE AREA, FOR NOW I DIDN'T MAKE ANY CHANGES TO
SATURDAYS LOWS.
SHORT WAVE RIDGING OVER THE AREA SUNDAY RESULTING IN WARMER DAYTIME
TEMPERATURES.
A RETURN TO UNSETTLED CONDITIONS NEXT WEEK AS A SERIES OF PACIFIC
STORMS MOVE DOWN THE WEST COAST TO A MORE SOUTHERN LATITUDE THAN
WHAT THIS CURRENT SYSTEM WILL DO. BASED ON 00Z GFS/ECMWF MODELS
LOOKS LIKE THE STRONGEST STORM WILL BE LATE IN THE EXTENDED PERIOD
(WED INTO THU). THUS HAVE OPTED TO GO WITH NEAR CLIMO POPS FOR NOW
TO START THE BALL ROLLING.
&&
.AVIATION...LOW CLOUDS...STRONG WINDS AND AREAS OF PRECIPITATION
WILL PERSIST ACROSS MUCH OF SOUTHEAST ARIZONA TODAY...WITH MVFR AND
LOCALIZED IFR CONDITIONS. BLIZZARD TO NEAR BLIZZARD CONDITIONS ARE
EXPECTED IN THE MOUNTAINS OF SOUTHEAST ARIZONA THROUGH EARLY THIS
EVENING. IMPROVING CONDITIONS ARE EXPECTED DURING THE MID TO LATE
EVENING HOURS TONIGHT...AND ESPECIALLY ON FRIDAY.
EXPECT BKN-OVC CLOUD DECKS AT 4-7K FT AGL...WITH AREAS OF 2-4K FT
AGL. VALLEY SHRA/MOUNTAIN SHSN WILL PERSIST INTO THE AFTERNOON HOURS
BEFORE DIMINISHING FROM WEST TO EAST ACROSS THE AREA. LOCAL VSBYS
BETWEEN 2-3SM THRU 18Z TODAY. STRONG AND GUSTY SLY/SWLY SURFACE
WINDS WILL CONTINUE...WITH WIND SPEEDS THRU 16Z AT 12-17 KTS...
INCREASING TO 20-30 KTS AFT 17Z TODAY TIL 03Z FRIDAY. EXPECT
AFTERNOON AND EARLY EVENING GUSTS BETWEEN 25-40 KTS. WINDS WILL
BECOME MORE WLY/NWLY THIS EVENING AND THEN DIMINISH RAPIDLY AFT 05Z
FRIDAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS.
&&
.CLIMATE...RECORD OR NEAR RECORD LOW TEMPERATURES FOR NEW YEARS EVE
AND NEW YEARS DAY
LOCATION DEC 31 JAN 1
FCST RCD/YR FCST RCD/YR
TUCSON INTL AIRPORT 26 11/1905 22 22/1919
BISBEE-DOUGLAS AIRPORT 20 13/1988 15 12/1959
AJO 26 28/1969 26 26/1919
BOWIE 23 16/1958 18 14/1959
CLIFTON 13 19/1958 12 20/1959
FORT THOMAS 21 11/1958 19 12/1959
KITT PEAK 26 17/1966 20 12/1976
ORGAN PIPE CACTUS 24 26/1988 24 22/1976
PICACHO PEAK 24 29/1988 24 26/2003
SAFFORD AG STATION 21 13/1954 17 14/1967
SIERRA VISTA FD 22 16/1911 18 13/1983
TOMBSTONE 21 20/1988 16 17/1911
WILLCOX 21 6/1954 17 6/1954
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FOR PUBLIC ZONES 510...511...512...513...514
THROUGH 7 PM THIS EVENING.
WINTER STORM WARNING FOR PUBLIC ZONES 503...504...506>509 AND
515 FROM 5 AM TODAY THROUGH 7 PM THIS EVENING ABOVE 2800 FEET.
HARD FREEZE WARNING FOR PUBLIC ZONES 501...502...504...505...506
IN EFFECT FROM 1 AM TO 9 AM MST FRIDAY.
WEATHER.GOV/TUCSONHazardous weather outlook, Dec 30, 6:30 AM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 630 AM MST THU DEC 30 2010 AZZ501-502-505-302200- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 630 AM MST THU DEC 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT RAINFALL WILL BE DIMINISHING FROM WEST TO EAST TODAY AS STORM SYSTEM MOVES THROUGH ARIZONA. A COLDER AIR MASS IN PLACE WILL MOVE IN TONIGHT. EXPECT AREAS OF FROST ALONG WITH WIDESPREAD TEMPERATURES IN THE 20S. A HARD FREEZE WARNING HAS BEEN POSTED FOR LATER TONIGHT INTO FRIDAY MORNING. DAMAGE IS POSSIBLE TO SENSITIVE PLANTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY IT WILL BE COLD AGAIN FRIDAY NIGHT INTO SATURDAY MORNING WITH READINGS IN THE 20S. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503-504-506>515-302200- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 630 AM MST THU DEC 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL BRING RAIN...SNOW AND VERY GUSTY WINDS TO THE AREA TODAY BEFORE DIMINISHING FROM WEST TO EAST TONIGHT. PLEASE SEE THE CURRENT BLIZZARD WARNING AND WINTER STORM WARNING PHXWSWTWC FOR DETAILS. TURNING MUCH COLDER TONIGHT WITH WIDESPREAD BELOW FREEZING TEMPERATURES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COLD AGAIN FRIDAY NIGHT INTO SATURDAY THEN TEMPERATURES START TO MODERATE A BIT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Dec 30, 4:46 AM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 446 AM MST THU DEC 30 2010 AZZ505-506-301215- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 446 AM MST THU DEC 30 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 515 AM MST... AT 436 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS BETWEEN KEARNY AND FLORENCE. MOVEMENT OF THESE STORMS IS TO THE NORTHEAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS AREAS AFFECTED BY THIS STORM INCLUDE.... LAT...LON 3323 11094 3304 11082 3279 11128 3292 11139 TIME...MOT...LOC 1145Z 249DEG 32KT 3318 11061
Special weather statement, Dec 30, 5:16 AM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 516 AM MST THU DEC 30 2010 AZZ505-506-301300- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 516 AM MST THU DEC 30 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 600 AM MST... AT 506 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM KEARNY TO NEAR PICACHO. THESE STORMS ARE MOVING TO THE EAST NORTHEAST AROUND 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH PERIODS OF HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...KEARNY AND KELVIN. LAT...LON 3292 11073 3263 11134 3281 11154 3316 11089 TIME...MOT...LOC 1215Z 251DEG 41KT 3289 11123
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 4:46 AM MST | Special Weather Statement | TWC | Pinal | 29 min |
| Dec 30, 5:16 AM MST | Special Weather Statement | TWC | Pinal | 44 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.